To the Editor: Little scientific information is available on possible interactions between opioid-maintenance pharmacotherapies and antiretroviral medications for HIV. We report the case of a methadone-maintained patient with HIV who required increases in his methadone dose after treatment with the protease inhibitor nelfinavir mesylate.
Mr. A, a 40-year-old man with a 25-year history of opioid dependence and use of injected drugs, had been receiving opioid-replacement therapy for 13 years. He was diagnosed with HIV in 1990. Mr. A had been stable for several years while receiving methadone, 100 mg/day. His HIV was advanced; he had a CD4+ T lymphocyte count consistently below 50 cells/mm3. He had received multiple antiretroviral treatments and had few remaining treatment options. His current antiretroviral treatment included the protease inhibitor indinavir, 800 mg three times per day, and the nucleoside reverse transcriptase inhibitor zalcitabine, 0.75 mg three times per day. The reverse transcriptase inhibitor stavudine and the protease inhibitor nelfinavir, 750 mg three times per day, were added to his drug regimen.
Within 6 weeks, Mr. A began to complain of opiate withdrawal symptoms, which increased in severity over 3 months and included musculoskeletal pain, abdominal cramping, and rhinorrhea. His methadone dose was increased at 1- to 2-week intervals, and subtherapeutic methadone levels were documented until he attained a dose of 285 mg/day.
Exacerbation of Mr. A’s HIV symptoms necessitated discontinuation of antiretroviral treatment in order to alter his HIV therapeutics. This required a medically monitored reduction of his methadone dose over 5 days (the minimal time necessary to reverse hepatic enzyme induction) to reach a target dose of 125 mg/day. Mr. A tolerated this with minimal discomfort; he required no clonidine or oxazepam, which were available for opiate-withdrawal symptoms.
This case illustrates the difficulty of providing optimal antiretroviral treatment to patients who are maintained with opioids. Indinavir and zalcitabine had no apparent effect on methadone levels since the patient had been maintained with these without difficulty. Stavudine and nelfinavir were added before the patient showed reduced methadone plasma concentrations; didanosine and stavudine do not affect methadone concentrations (1). Nelfinavir appears responsible for the induction of methadone metabolism, although it has been reported to inhibit hepatic CYP3A4 in vitro (2). Interactions of clinical significance between opioid and antiretroviral drugs are likely but are not well understood. The consequences of undetected drug interactions are adverse events related to opioid administration—intoxication or withdrawal, toxicity from antiretroviral agents, increased use of illicit drugs, and noncompliance that can lead to the development of medication-resistant viruses. Clinical trials designed to elucidate the best combination of antiretroviral drugs in opioid-dependent patients with HIV will be important in enhancing the treatment of these individuals.